Illinois, 2010

Hail and Damaging Winds in Illinois, April 4, 2010

April 4, 2010 · NWS DVN · 9 events in 5 counties and zones

Skies were mostly cloudy on Easter Sunday as an upper level disturbance crossed the region during the afternoon and early evening hours. The system triggered several severe thunderstorms with hail up to the size of a golf ball reported in Cordova, IL, with several reports of 1 inch diameter hail in Muscatine, Scott, and Whiteside counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Skies were mostly cloudy on Easter Sunday as an upper level disturbance crossed the region during the afternoon and early evening hours. The system triggered several severe thunderstorms with hail up to the size of a golf ball reported in Cordova, IL, with several reports of 1 inch diameter hail in Muscatine, Scott, and Whiteside counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 1:25 PM CST, 3 hours earlier.

Area forecast discussion, Apr 4, 1:25 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT SUN APR 04 2010

.SYNOPSIS...
EASTERN IOWA...MO...IL..AND SOUTHERN WI REMAIN IN A MOIST WARM
ADVECTION PATTERN AHEAD OF A PROGRESSIVE TROF...CURRENTLY BISECTING
IOWA. ONE SHORT WAVE OVER THE UPPER GREAT LAKES HAS ALREADY HELPED
BRING ONE ROUND OF SHOWERS AND THUNDERSTORMS...WITH UP TO NICKEL
SIZE HAIL TO THE SOUTHEAST 1/2 TO 1/3 OF THE CWA LATE THIS MORNING
AND EARLY AFTERNOON. THE NEXT AND MORE IMPORTANT SHORT WAVE FOR THE
AREA IS LOCATED IN EASTERN NE AS OF 2 PM...AND IS SPREADING ANOTHER
PLUME OF SURFACE MOISTURE NORTHWARD INTO SOUTHEAST IOWA AT THIS TIME.
..ERVIN..
&&

.SHORT TERM...TONIGHT AND MONDAY...
A THUNDERSTORM EVENT...WITH SUPERCELL POTENTIAL FOR MAINLY LARGE
HAIL WILL EXIST LATE THIS AFTERNOON AND THIS EVENING AS THE NEBRASKA
SHORT WAVE MOVES EAST.  THIS EVENT SHOULD AFFECT ROUGHLY THE
SOUTHEAST 1/2 OF THE CWA...AND COULD PROVIDE SEVERAL HOURS OF ACTIVE
SEVERE WEATHER THROUGH 9 PM. THE STORMS SHOULD BE PROGRESSIVE AND BE
EAST OF THE AREA BY MID EVENING...REVEALING A QUITE REMAINDER OF THE
NIGHT. QPF VALUES WILL BE FORECAST FOR 0.25 OR LESS...BUT ANY
TRAINING STORMS THIS EVENING COULD PRODUCE MUCH HIGHER
AMOUNTS...WHICH IS MORE EXPLICITLY REPRESENTED IN THE GFS AND SPC
4KM WRF RUNS.  DAMAGING WINDS ARE ALSO POSSIBLE THIS EVENING...BUT
ARE EXPECTED TO BE QUITE ISOLATED DUE TO A SHALLOW STABLE BOUNDARY
LAYER.

AFTER A QUIET START TO MONDAY...THE TROF NOW TO THE SOUTH IS
EXPECTED TO LIFT NORTH OR REDEVELOP AS A WARM FRONT MONDAY
AFTERNOON. WITH A CAPPED WARM SECTOR AND THETA E ADVECTION OVER TOP
THE FRONT...ANOTHER ROUND OF POTENTIALLY STRONG STORMS IS POSSIBLE
MONDAY AFTERNOON. POPS WILL REMAIN IN CHANCE RANGES...AS THE TIMING
OF THE NEXT SHORT WAVE IS NOT WELL AGREE UPON. HOWEVER...ONCE THIS
EVENT BEGINS...IT WILL LIKELY CONTINUE RIGHT ON INTO MONDAY NIGHT.
SHEAR WILL BE SUFFICIENT FOR SUPERCELLS...AND IF THERE IS ANY
AVAILABLE SFC BASED CAPE WE MAY BE DEALING WITH A WIND AND TORNADO
THREAT FOR DISCRETE CELLS IN THE SOUTH MONDAY AFTERNOON. THIS WILL
BE MUCH MORE APPARENT AS GET CLOSER TO THE EVENT.

TEMPERATURES TONIGHT SHOULD COOL NICELY WITH CLEARING BEHIND THE
SHORT WAVE AND STORMS....INTO LOWER TO MID 40S.  MONDAY...WITH PCPN
HOLDING OFF TILL THE AFTERNOON...HIGHS SHOULD REACH THE MID TO UPPER
60S NORTH TO MID 70S SOUTH.
..ERVIN..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
FORECAST FOCUS ON SEVERE WEATHER AND HEAVY RAIN MONDAY NIGHT THROUGH
TUESDAY NIGHT. SIGNIFICANT SEVERE WEATHER OUTBREAK LOOMING.

VERY DYNAMIC SYSTEM WITH RICH GULF MOISTURE...FRONTAL BOUNDARIES
AROUND AND IMPRESSIVE DEEP LAYER SHEAR ALL COMING TOGETHER ACROSS
THE REGION MONDAY NIGHT THROUGH TUESDAY NIGHT. HAVE NOT MENTIONED
SEVERE OR HEAVY RAIN WORDING IN THE GRIDS/ZFP JUST YET BUT THIS WILL
NEED TO BE STRONGLY CONSIDERED FOR LATER SHIFTS.

MONDAY NIGHT...SUPERCELLS SHOULD BE ALREADY ONGOING FROM MONDAY
AFTERNOON CONTINUING INTO THE EVENING. LARGE TO VERY LARGE HAIL A
THREAT DUE TO ELEVATED STORMS NORTH OF THE WARM FRONT WHICH SHOULD
BE SITUATED ACROSS OUR NORTHERN CWA BY MONDAY NIGHT. HOWEVER ANY
STORM FORMING NEAR THE BOUNDARY THAT BECOMES SURFACE BASED WOULD
SUGGEST A TORNADO...POSSIBLY STRONG...AND WIND DAMAGE THREAT.
HELICITY VALUES MONDAY EVENING ARE ENORMOUS. THE BIGGEST QUESTION IS
WHERE THE WARM FRONT ENDS UP MONDAY NIGHT ESPECIALLY WITH ALL THE
CONVECTION EXPECTED. THE ECM KEEPS THE BOUNDARY STALLED ACROSS OUR
NORTHERN CWA WHILE THE GFS WANTS TO KEEP MOVING THE FRONT WELL TO
OUR NORTH. THIS HAS MAJOR IMPLICATIONS BECAUSE OF THE HEAVY RAIN
THREAT IF FRONT STALLS...AS 50-60 KNOT LOW LEVEL JET RAMS INTO THE
AREA ALL NIGHT LONG. SUPERCELLS IN THE EVENING SHOULD EVENTUALLY
EVOLVE INTO A RATHER LARGE MCS DURING THE NIGHT WITH CONTINUED LARGE
HAIL THREAT.

TUESDAY/TUESDAY NIGHT...DEEPENING TROUGH OUT WEST APPROACHES AND SO
DOES THE SURFACE LOW. WITH CONTINUED STRONG LOW LEVEL JET POINTED AT
OUR CWA THUNDERSTORMS SHOULD KEEP FIRING NORTH OF WHEREVER THE
FRONTAL BOUNDARY EXISTS...WHICH IS QUESTIONABLE AT THIS TIME. THE
ECM/GFS WANT TO KEEP THE BULK OF THE DVN CWA IN THE CAPPED WARM
SECTOR MOST OF TUESDAY...WITH MINIMAL CONVECTION. IF THERE IS ENOUGH
SUNSHINE TEMPS MAY JUMP INTO THE 80S BUT FOR NOW WILL KEEP MAX
READINGS WELL INTO THE 70S. AS LARGE SCALE ASCENT MOVES IN FROM THE
WEST AS DEEP TROUGH APPROACHES...ALONG WITH THE SURFACE LOW AND
STRENGTHENING COLD FRONT...INTENSE CONVECTION SHOULD DEVELOP BY
TUESDAY EVENING AS THE CAP WEAKENS CONSIDERABLY. FORECAST SOUNDINGS
INDICATE STRONG WIND FIELDS BUT UNIDIRECTIONAL. THIS SUGGESTS
DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. HOWEVER...TORNADO
THREAT WILL EXIST NEAR THE TRIPLE POINT AS THE SURFACE LOW TRACKS
FROM CENTRAL IOWA INTO NORTHERN ILLINOIS.

WEDNESDAY THROUGH SUNDAY...GFS DEVELOPS ANOTHER LOW PRESSURE WAVE
ALONG THE FRONT IN THE SOUTHERN PLAINS...WHICH MOVES INTO INDIANA ON
WEDNESDAY. THIS SPREADS MORE RAIN INTO THE DVN CWA POTENTIALLY
KEEPING US WET UNTIL THURSDAY MORNING. MAINLY DRY AND PLEASANT
THEREAFTER THROUGH SUNDAY.

..HAASE..

&&

.AVIATION...
A TROF OF LOW PRESSURE WILL MOVE EAST THROUGH THE TAF SITES TONIGHT.
THUNDERSTORMS ARE LIKELY TO AFFECT MLI AND BRL THROUGH 03Z...WITH
BRIEF IFR CONDITIONS. OTHERWISE...EXPECT VFR WEATHER AT CID AND
DBQ...AND FOLLOWING THE STORMS...MLI AND BRL SHOULD BE VFR THROUGH
MONDAY NOON. MONDAY AFTERNOON...A SCATTERED THUNDERSTORM THREAT IS
POSSIBLE AT ALL TAF SITES. ..ERVIN..

&&

.HYDROLOGY...
WITH PORTIONS OF THE MS RIVER SOUTH OF NEW BOSTON CURRENTLY IN MINOR
FLOOD AND OTHER TRIB RIVERS NEAR ACTION STAGE ANY HEAVY RAIN WOULD
AGGRAVATE OR RENEW THE RIVER FLOODING. A WIDESPREAD RAINFALL OF AT
LEAST 1 TO 3 INCHES MONDAY THROUGH TUESDAY NIGHT APPEAR REASONABLE
GIVEN THAT PRECIPITABLE WATERS ARE FORECAST BY THE NAM/GFS TO ABOUT
1.50 INCHES. IF THUNDERSTORMS TRAIN OVER THE SAME AREA FOR SEVERAL
HOURS THEN QPF AMOUNTS MAY BE EVEN HIGHER. FLASH FLOOD GUIDANCE FOR
1 AND 3 HOURS CURRENTLY IS ONLY 1 TO 2 INCHES SO THIS WILL NEED TO
BE MONITORED. A FLASH FLOOD WATCH MAY BE NEEDED AT SOME POINT FOR
EARLY THIS WEEK.
..HAASE..

&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/HAASE/ERVIN/HAASE
Hazardous weather outlook, Apr 4, 4:24 AM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 AM CDT SUN APR 4 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
524 AM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
EARLY EVENING. THE AREA OF GREATEST POTENTIAL IS ALONG AND SOUTH OF
A LINE FROM FAIRFIELD...THROUGH THE QUAD CITIES...TO PRINCETON
ILLINOIS WHERE THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM ALONG A COLD FRONT
IN THIS AREA. THE GREATEST SEVERE WEATHER THREATS ARE DAMAGING WIND
GUSTS AND HAIL AROUND 1 INCH IN DIAMETER. STRONG WIND SHEAR MAY LEAD
TO A FEW SUPERCELL THUNDERSTORMS...AND AN ISOLATED TORNADO CANNOT BE
RULED OUT.

WARM TEMPERATURES...STRONG WINDS...LOW RELATIVE HUMIDITIES...AND
DRIED VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF
GRASS FIRES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING UPPER LEVEL TROUGH AND DEVELOPING SURFACE LOW PRESSURE
SYSTEM WILL BE THE FOCUS FOR POTENTIAL SEVERE THUNDERSTORMS MONDAY
THROUGH TUESDAY.

A WARM FRONT WILL MOVE INTO THE AREA MONDAY AND PROVIDE A FOCUS
FOR POTENTIALLY SEVERE THUNDERSTORMS. IF SOLAR HEATING
SUFFICIENTLY DESTABILIZES THE ATMOSPHERE DURING THE AFTERNOON AND
EARLY EVENING...SHEAR WILL BE STRONG ENOUGH TO SUPPORT DEVELOPMENT
OF SUPERCELL THUNDERSTORMS. THE GREATEST SEVERE THREAT WOULD BE
IN CLOSE PROXIMITY TO THE WARM FRONT...AND STORMS COULD BE CAPABLE
OF PRODUCING LARGE HAIL AND TORNADOES.

STORMS WILL CONTINUE OVERNIGHT FUELED BY A STRONG LOW-LEVEL JET.
AS THE SURFACE LOW MOVES CLOSER TO THE AREA TUESDAY...THE SEVERE
WEATHER THREAT WILL RETURN WITH PASSAGE OF THE COLD FRONT. AT THIS
TIME...IT IS UNCLEAR WHETHER THE FRONT WILL MOVE THROUGH THE AREA
LATE TUESDAY AFTERNOON OR OVERNIGHT. IF IT MOVES THROUGH TUESDAY
AFTERNOON AND WE AGAIN GET SUFFICIENT SUNSHINE TO DESTABILIZE THE
ATMOSPHERE...SEVERE THUNDERSTORMS ARE POSSIBLE. IF THE FRONT MOVES
THROUGH OVERNIGHT WITHOUT BENEFIT OF DAYTIME HEATING...THE SEVERE
WEATHER THREAT WOULD BE LOWER.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE
DURING THE NEXT THREE DAYS.

SHEETS/WOLF

In the hours before

Local storm report, Apr 4, 11:09 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT SUN APR 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             BURLINGTON              40.81N 91.12W
04/04/2010  M0.88 INCH       DES MOINES         IA   TRAINED SPOTTER

&&

ERVIN
Special weather statement, Apr 4, 2:01 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT SUN APR 4 2010

IAZ063>068-076>078-087>089-ILZ009-015>018-024-025-050000-
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-WHITESIDE-ROCK ISLAND-
HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN...ALEDO...OQUAWKA
301 PM CDT SUN APR 4 2010

...RAPIDLY DEVELOPING STRONG THUNDERSTORMS...

THUNDERSTORMS WILL DEVELOP AND EXPAND ACROSS THE REGION THROUGH 6
PM. SUPERCELL THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE. OTHER
STORMS MAY PRODUCE COPIOUS AMOUNTS OF SMALL HAIL. BREIF HEAVY RAIN
AND GUSTY WINDS ARE ALSO LIKELY. ALL THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING.

ERVIN
Local storm report, Apr 4, 2:18 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT SUN APR 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             S WAPELLO               41.17N 91.19W
04/04/2010  M0.50 INCH       LOUISA             IA   TRAINED SPOTTER

            1/4-1/2 INCH HAIL FALLING NOW.

&&

WE
Local storm report, Apr 4, 4:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT SUN APR 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             4 W SIGOURNEY           41.33N 92.28W
04/04/2010  M0.88 INCH       KEOKUK             IA   TRAINED SPOTTER

&&

WE

The radar

The Quad Cities radar (KDVN), 37 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Whiteside

When
April 4, 4:25 PM CST to 4:30 PM CST
Where
Whiteside County, 1.69 mi ESE of Albany
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.770, -90.190

Non-severe hail (<1.0) fell for 5 minutes near Albany, IL between 525 and 530 pm April 4.

Hail, Hancock

When
April 4, 5:08 PM CST
Where
Hancock County, 1.05 mi E of Hamilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -91.330

Quarter sized hail fell near Hamilton, IL at 608 pm April 4. The hail covered the ground.

Thunderstorm Wind, Hancock

When
April 4, 5:08 PM CST
Where
Hancock County, 1.05 mi E of Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -91.330

Wind gusts estimated to be 60 mph knocked down some branches near Hamilton, IL at 608 pm April 4.

Hail, Rock Island

When
April 4, 5:13 PM CST
Where
Rock Island County, Cordova
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.680, -90.320

Golf ball sized hail fell in Cordova, IL at 613 pm April 4.

Hail, Mercer

When
April 4, 5:15 PM CST
Where
Mercer County, New Boston
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.170, -91.000

Non-severe hail (<1.0) fell in New Boston, IL around 615 pm April 4.

Hail, Whiteside

When
April 4, 5:28 PM CST
Where
Whiteside County, 0.69 mi S of Morrison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.810, -89.970

Non-severe hail (<1.0) fell in Morrison, IL around 628 pm April 4.

Hail, Whiteside

When
April 4, 5:30 PM CST
Where
Whiteside County, 0.69 mi N of Albany
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.790, -90.220

Non-severe hail (<1.0) fell in Albany, IL around 630 pm April 4.

Hail, Whiteside

When
April 4, 5:30 PM CST
Where
Whiteside County, 0.69 mi S of Morrison
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.810, -89.970

Golf ball sized hail fell in Morrison, IL around 630 pm April 4.

Thunderstorm Wind, Henderson

When
April 4, 5:30 PM CST
Where
Henderson County, 0.46 mi SW of Raritan
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.696, -90.827

Wind gusts estimated to be 60 mph blew a machine shed over and damaged several small outbuildings near Raritan, IL around 630 pm April 4.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218883, 218884, 218886, 218887, 218888, 218889, 218890, 218891, 228107.